Texas, 2008Hail and Damaging Wind in Texas, June 22, 2008
June 22, 2008 · NWS LUB · 2 events in 2 counties and zones
Isolated thunderstorms impacted the extreme southwestern Panhandle and the northwestern South Plains during the evening hours of the 22nd. At least two of these storms produced large hail and severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms impacted the extreme southwestern Panhandle and the northwestern South Plains during the evening hours of the 22nd. At least two of these storms produced large hail and severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 22, 2:47 PM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Jun 22, 2:47 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
347 PM CDT SUN JUN 22 2008
.SHORT TERM...
LAPS SURFACE ANALYSIS INDICATING 500-1000 J/KG OVER THE WESTERN
SOUTH PLAINS WITH A BULLSEYE OF 1000-1500 J/KG CENTERED FROM HALE
AND LAMB COUNTIES NORTHWARD THROUGH CASTRO AND SWISHER. CIN VALUES
HAVE ERODED THIS AFTERNOON IN SOLID HEATING AND NORTHWEST FLOW
ALOFT. WEAK CONVERGENCE AXIS HAS SETUP FROM THE CENTRAL PANHANDLE
EXTENDING SOUTHWEST INTO THE WESTERN SOUTH PLAINS. HIGH DEWPOINT
DEPRESSIONS IN THIS AREA AS EVIDENT FROM NAM-WRF SOUNDINGS
CONDUCIVE TO LOCALIZED DOWNBURST THREAT NEAR THE W-TX/NM BORDER
THE REMAINDER OF THIS AFTERNOON AND EARLY EVENING.
SOUTH PLAINS WILL SEE ISOLATED THUNDERSTORMS THIS AFTERNOON/EARLY
EVENING WITH POTENTIAL FOR STRONG WIND GUSTS AND MARGINALLY SEVERE
HAIL. FLOW IN THE 700-500MB LAYER REMAINS VERY WEAK AND COMBINED
WITH LITTLE FOCUS MECHANISM FOR SUSTAINED CONVECTION...SHOULD SEE
ONLY ISOLATED ACTIVITY TODAY. THUNDERSTORMS THAT DO DEVELOP WILL BE
HIGH BASED AND RELATIVELY SHORT LIVED STORMS. WIND AND HAIL THREAT
EXPECTED TO DIMINISHWITH THE LOSS OF HEATING THIS EVENING.
ADDITIONAL CONVECTION OVER THE HIGHER TERRAIN MAY APPROACH LATER
TONIGHT AS WAS THE CASE THIS MORNING...A FEW ISOLATED STORMS COULD
HOLD TOGETHER OVERNIGHT/EARLY MONDAY. WILL KEEP SLIGHT CHANCE POPS
IN PLACE...FAVORING WESTERN SECTIONS. ANOTHER HOT DAY EXPECTED
MONDAY WITH ADDITIONAL THREAT FOR ISOLATED STORMS. KW
.LONG TERM...
THE SYNOPTIC PATTERN...DOMINATED BY A PERSISTENT NORTHWESTERN MEXICO
SUBTROPICAL UA RIDGE...WILL REMAIN SUPPORTIVE OF LATE DAY/NIGHTTIME
CONVECTION THROUGH TUESDAY/EARLY WEDNESDAY. SOLUTIONS CONTINUE TO
SUGGEST THAT AFTERNOON CI WILL CONTINUE TO GENERATE STORMS OVER THE
FAVORED TERRAIN REGIONS OF NORTHEASTERN NEW MEXICO/SOUTHEASTERN
COLORADO MONDAY AND TUESDAY AFTERNOONS. THIS ACTIVITY WILL HAVE AT
LEAST SLIGHT CHANCE/CHANCE PROBABILITIES OF PROPAGATING
SOUTHEASTWARD TOWARD THE NORTHWESTERN ZONES AS MINOR/LOW AMPLITUDE
WAVES TRANSLATE THROUGH THE PERIPHERY OF THE RIDGE. BOTH DEEP LAYER
SHEAR AND UPSLOPE COMPONENT OF LOW LEVEL WINDS APPEAR RELATIVELY
LESS SUPPORTIVE OF SIGNIFICANT SEVERE STORMS AS REFERENCED IN THE
PREVIOUS FORECAST. IN FACT...A GRADUAL NORTHWARD BUILDING OF THE
RIDGE APPEARS TO PROVIDE ONLY MODEST FLOW ALOFT AND INCREASING CIN
BY MIDWEEK. THUS HAVE MAINTAIN THE CURRENT DRYING/WARMING TREND
DEPICTED IN THE FORECAST/GRIDS. A NOTABLE/BRIEF FLATTENING OF THE
RIDGE ASSOCIATED WITH A PASSING NORTHERN STREAM SHORTWAVE TROUGH MAY
INDUCE A SOUTHWARD PUSH OF A CENTRAL/SOUTHERN PLAINS FRONTAL ZONE.
THIS TREND WILL NEED TO MONITORED FOR A POSSIBLE INTRODUCTION OF
RAIN/STORM CHANCES BY NEXT WEEKEND.
&&
.AVIATION...
ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING AT KLBB.
ANY STORM COULD PRODUCE LOCALIZED STRONG WINDS AND SMALL HAIL. THE
ACTIVITY WILL LIKELY DISSIPATE BY SUNSET. KW
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 63 94 62 91 62 / 20 20 30 20 20
TULIA 66 94 64 92 64 / 20 20 20 20 20
PLAINVIEW 65 93 65 91 64 / 20 20 20 10 20
LEVELLAND 66 94 65 94 65 / 20 20 20 10 20
LUBBOCK 66 95 67 94 67 / 20 20 20 10 20
DENVER CITY 68 94 67 96 66 / 20 20 20 10 20
BROWNFIELD 66 92 66 96 66 / 20 20 20 10 20
CHILDRESS 70 98 69 96 70 / 10 10 20 10 20
SPUR 65 97 68 96 68 / 20 10 20 10 10
ASPERMONT 67 97 69 96 70 / 20 10 20 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
17/20/17
Hazardous weather outlook, Jun 22, 1:27 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
227 PM CDT SUN JUN 22 2008
TXZ021>044-231930-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
227 PM CDT SUN JUN 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE MAINLY FROM
INTERSTATE 27 WESTWARD TO THE WEST TEXAS AND NEW MEXICO BORDER.
ANY STORM THAT DOES DEVELOP WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FEW STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS
THE NORTHWESTERN SOUTH PLAINS AND EXTREME SOUTHWEST PANHANDLE
MONDAY THROUGH EARLY WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT
In the hours before
Special weather statement, Jun 22, 4:54 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
554 PM CDT SUN JUN 22 2008
TXZ030-222330-
FLOYD TX-
554 PM CDT SUN JUN 22 2008
...STRONG THUNDERSTORM ACROSS FLOYD COUNTY...
AT 549 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF CEDAR HILL...OR ABOUT 13
MILES NORTHEAST OF FLOYDADA...MOVING SOUTHEAST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE HAIL TO 1/2 INCH AND WIND
GUSTS OVER 50 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 22, 5:28 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
628 PM CDT SUN JUN 22 2008
TXZ024-230000-
BRISCOE TX-
628 PM CDT SUN JUN 22 2008
...STRONG THUNDERSTORM ACROSS BRISCOE COUNTY...
AT 623 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG THE ARMSTRONG AND BRISCOE
COUNTY LINE AND DEVELOPMENT FURTHER SOUTH TOWARD SILVERTON. THESE
STORMS WERE DRIFTING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THIS
ACTIVITY THROUGH 730 PM FROM MACKENZIE RESERVOIR TO SILVERTON TO
CAPROCK CANYON STATE PARK.
STORM INTENSITY HOWEVER IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 22, 5:50 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
650 PM CDT SUN JUN 22 2008
TXZ021-022-027-230030-
PARMER TX-CASTRO TX-BAILEY TX-
650 PM CDT SUN JUN 22 2008
...LINE OF STRONG THUNDERSTORM WINDS APPROACHING BAILEY...CASTRO AND
PARMER COUNTIES...
AT 645 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A LINE OF STRONG OUTFLOW WINDS EXTENDING FROM WESTERN DEAF SMITH
COUNTY TO NEAR CLOVIS NEW MEXICO. THESE WINDS WILL CONTINUE MOVING
SOUTHEAST AND ENTER PARMER COUNTY BETWEEN 7 AND 715 PM. WIND GUSTS
IN EXCESS OF 40 MPH WILL BE POSSIBLE ALONG WITH AREAS OF BLOWING
DUST REDUCING VISIBILITIES. IN ADDITION TO THE THREAT OF STRONG
WINDS...THUNDERSTORMS WILL ALSO CONTINUE TO DEVELOP ACROSS THE AREA
WITH THE POTENTIAL FOR SMALL HAIL AND ADDITIONAL LOCALIZED STRONG
WIND GUSTS.
MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY
AWAY FROM WINDOWS.
INDIVIDUAL STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY
DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Hail, Parmer
- When
- June 22, 6:32 PM CST
- Where
- Parmer County, Friona
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.630, -102.730
Local fire department officials reported quarter size hail in Friona. A nearby Texas Tech University West Texas Mesonet site also measured gusts up to 56 mph in association with the storm. No damage was reported.
Thunderstorm Wind, Castro
- When
- June 22, 7:25 PM CST to 7:30 PM CST
- Where
- Castro County, 3 mi N of Hart
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.423, -102.120
The Texas Tech University West Texas Mesonet site near Hart recorded severe thunderstorm wind gusts of 62 mph at 19:25 CST and 60 mph at 19:30 CST. No damage was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Florida, June 22 to 24, 20081 death · 3 injured · $41,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Massachusetts, June 22, 20081 death · $38,000 · 1 in hail · 9 events
- Hail and Lightning Strike in Indiana, June 22, 2008$1.0 million · 1.75 in hail · 17 events
- Hail in Ohio, June 22, 2008$200,000 · 1.75 in hail · 49 events
- Hail and Damaging Winds in Georgia, June 22, 2008$1.0 million · 1.75 in hail · 8 events
- Hail in West Virginia, June 22, 2008$115,000 · 2 in hail · 45 events
- Tornado and Flash Flood in Michigan, June 22 to 23, 2008$150,000 · EF1 · 13 events
- Hail and Damaging Winds in South Carolina, June 22, 2008$350,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Virginia, June 22, 2008$209,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Virginia, June 22, 2008$15,000 · 1.75 in hail · 64 events
- Lightning Strike in New York, June 22, 2008$200,000 · 1 event
- Hail and Damaging Winds in North Carolina, June 22, 2008$50,000 · 1 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100731, 100732.